Skip to main content

Formal Connections for Families of Star Products


We define the notion of a formal connection for a smooth family of star products with fixed underlying symplectic structure. Such a formal connection allows one to relate star products at different points in the family. This generalizes the formal Hitchin connection, which was introduced by the first author. We establish a necessary and sufficient condition that guarantees the existence of a formal connection, and we describe the space of formal connections for a family as an affine space modelled on the formal symplectic vector fields. Moreover, we showthat if the parameter space has trivial first cohomology group, any two flat formal connections are related by an automorphism of the family of star products.

This is a preview of subscription content, access via your institution.


  1. Andersen J.E.: Deformation quantization and geometric quantization of abelian moduli spaces. Commun. Math. Phys. 255(3), 727–745 (2005)

    Article  ADS  MATH  Google Scholar 

  2. Andersen J.E.: Asymptotic faithfulness of the quantum SU(n) representations of the mapping class groups. Ann. Math. 163, 347–368 (2006)

    Article  MATH  Google Scholar 

  3. Andersen J.E.: The Nielsen–Thurston classification of mapping classes is determined by TQFT. J. Math. Kyoto Univ. 48(2), 323–338 (2008)

    MathSciNet  MATH  Google Scholar 

  4. Andersen J.E.: Toeplitz Operators and Hitchin’s Projectively Flat Connection. The Many Facets of Geometry., pp. 177–209. Oxford University Press, Oxford (2010)

  5. Andersen J.E.: Hitchin’s connection, Toeplitz operators, and symmetry invariant deformation quantization. Quantum Topol. 3(3), 293–325 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  6. Andersen, J.E., Blaavand, J.L.: Asymptotics of Toeplitz operators and applications in TQFT. In: Geometry and Quantization. Trav. Math., vol. 19, pp. 167–201, University of Luxembourg, Luxembourg (2011)

  7. Andersen, J.E., Gammelgaard, N.L.: Hitchin’s projectively flat connection, Toeplitz operators and the asymptotic expansion of TQFT curve operators. In: Grassmannians, Moduli Spaces and Vector Bundles, Clay Mathematics Proceedings, American Mathematical Society, Providence, RI, Vol. 14, pp. 1–24 (2011)

  8. Andersen J.E., Ueno K.: Abelian conformal field theory and determinant bundles. Int. J. Math. 18(8), 919–993 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  9. Andersen J.E., Ueno K.: Geometric construction of modular functors from conformal field theory. J. Knot Theory Ramif. 16(2), 127–202 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  10. Andersen J.E., Ueno K.: Modular functors are determined by their genus zero data. Quantum Topol. 3(3–4), 255–291 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  11. Andersen J.E., Ueno K.: Construction of the Witten–Reshetikhin–Turaev TQFT from conformal field theory. Invent. Math. 201(2), 519–559 (2015)

    Article  ADS  MathSciNet  Google Scholar 

  12. Araujo, M., Granja, G.: Symplectic embeddings in infinite codimension, pp. 1–15 (2014). arXiv preprint arXiv:1404.2433

  13. Axelrod S., Della Pietra S., Witten E.: Geometric quantization of Chern–Simons gauge theory. J. Differ. Geom. 33(3), 787–902 (1991)

    MathSciNet  MATH  Google Scholar 

  14. Berezin F.A.: Quantization. Izv. Akad. Nauk SSSR Ser. Mat. 38, 1116–1175 (1974)

    MathSciNet  Google Scholar 

  15. De Wilde M., Lecomte P.B.A.: Existence of star-products and of formal deformations of the Poisson Lie algebra of arbitrary symplectic manifolds. Lett. Math. Phys. 7(6), 487–496 (1983)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  16. Deligne P.: Déformations de l’algèbre des fonctions d’une variété symplectique: comparaison entre Fedosov et De Wilde, Lecomte. Selecta Mathematica, New Series 1(4), 667–697 (1995)

    Article  MathSciNet  MATH  Google Scholar 

  17. Fedosov B.: Deformation Quantization and Index Theory. Mathematical Topics, vol. 9. Akademie Verlag, Berlin (1996)

    Google Scholar 

  18. Fedosov B.V.: A simple geometrical construction of deformation quantization. J. Differ. Geom. 40(2), 213–238 (1994)

    MathSciNet  MATH  Google Scholar 

  19. Gammelgaard N.L.: A universal formula for deformation quantization on Kähler manifolds. Adv. Math. 259, 766–783 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  20. Gerstenhaber M.: The cohomology structure of an associative ring. Ann. Math. 78(2), 267–288 (1963)

    Article  MathSciNet  MATH  Google Scholar 

  21. Gutt S., Rawnsley J.: Equivalence of star products on a symplectic manifold; an introduction to Deligne’s Čech cohomology classes. J. Geom. Phys. 29(4), 347–392 (1999)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  22. Gutt S., Rawnsley J.: Natural star products on symplectic manifolds and quantum moment maps. Lett. Math. Phys. 66(1–2), 123–139 (2003)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  23. Hawkins E.: Geometric quantization of vector bundles and the correspondence with deformation quantization. Commun. Math. Phys. 215(2), 409–432 (2000)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  24. Hitchin N.: Flat connections and geometric quantization. Commun. Math. Phys. 131(2), 347–380 (1990)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  25. Karabegov A.V.: Deformation quantizations with separation of variables on a Kähler manifold. Commun. Math. Phys. 180(3), 745–755 (1996)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  26. Karabegov A.V., Schlichenmaier M.: Identification of Berezin–Toeplitz deformation quantization. J. Reine Angew. Math. 540, 49–76 (2001)

    MathSciNet  MATH  Google Scholar 

  27. Kontsevich M.: Deformation quantization of Poisson manifolds. Lett. Math. Phys. 66(3), 157–216 (2003)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  28. Laszlo Y.: Hitchin’s and WZW connections are the same. J. Differ. Geom. 49(3), 547–576 (1998)

    MathSciNet  MATH  Google Scholar 

  29. Reshetikhin N., Takhtajan L.A.: Deformation quantization of Kähler manifolds. Transl. Am. Math. Soc. Ser. 201(2), 257–276 (2000)

    MathSciNet  Google Scholar 

  30. Reshetikhin N., Turaev V.G.: Invariants of 3-manifolds via link polynomials and quantum groups. Invent. Math. 103(3), 547–597 (1991)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  31. Reshetikhin N.Yu., Turaev V.G.: Ribbon graphs and their invariants derived from quantum groups. Commun. Math. Phys. 127(1), 1–26 (1990)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  32. Schlichenmaier, M.: Deformation quantization of compact Kähler manifolds by Berezin–Toeplitz quantization. In: Conference Moshé Flato 1999, Vol. II (Dijon), pp. 289–306, Kluwer Academic Publishers, Dordrecht (2000)

  33. Schlichenmaier, M.: Berezin–Toeplitz quantization for compact Kähler manifolds. In: An introduction, Geometry and Quantization. Trav. Math., vol. 19, pp. 97–124. University of Luxembourg, Luxembourg (2011)

  34. Turaev V.G.: Quantum Invariants of Knots and 3-Manifolds. de Gruyter Studies in Mathematics, vol. 18. Walter de Gruyter & Co., Berlin (1994)

    Google Scholar 

  35. Waldmann S.: Poisson-Geometrie und Deformationsquantisierung: Eine Einführung. Springer, Berlin (2007)

    Google Scholar 

  36. Weinstein, A., Xu, P.: Hochschild cohomology and characteristic classes for star-products. In: Geometry of Differential Equations. American Mathematical Society Translations: Series 2, vol. 186, pp. 177–194. American Mathematical Society, Providence (1998)

  37. Witten E.: Quantum field theory and the Jones polynomial. Commun. Math. Phys. 121(3), 351–399 (1989)

    Article  ADS  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Jørgen Ellegaard Andersen.

Additional information

This work was partially supported by the center of excellence grant ‘Centre for Quantum Geometry of Moduli Spaces’ from the Danish National Research Foundation (DNRF95).

Communicated by N. Reshetikhin

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Andersen, J.E., Masulli, P. & Schätz, F. Formal Connections for Families of Star Products. Commun. Math. Phys. 342, 739–768 (2016).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Modulus Space
  • Toeplitz Operator
  • Symplectic Manifold
  • Formal Power Series
  • Star Product